South Carolina, 2017Hail and Damaging Winds in South Carolina, May 29, 2017
May 29, 2017 · NWS CAE · 33 events in 7 counties and zones
An upper level impulse combined with atmospheric instability and deep layer shear to produce scattered severe thunderstorms that produced wind damage and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100
- Crop damage
- $100
- Events
- 33
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level impulse combined with atmospheric instability and deep layer shear to produce scattered severe thunderstorms that produced wind damage and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at May 29, 1:45 PM EST, 3 hours 5 minutes earlier.
Area forecast discussion, May 29, 1:45 PM EST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
245 PM EDT Mon May 29 2017
.SYNOPSIS...
Ridging over the region will weaken today as a frontal boundary
slowly pushes into the area. The front will stall just south of
the area late Tuesday and remain across the region through the
weekend. This will keep mainly diurnal chances of showers and
thunderstorms in the forecast each day.
&&
.NEAR TERM /THROUGH TONIGHT/...
Plenty of low-level moisture over the area with dewpoints in
the middle to upper 60s. Satellite showing some developing cu
across the upstate and piedmont regions. Moderate instability
begin held in check right now with a warm nose of air around 700
mb, but near term model soundings indicate some cooling at that
level, thus weakening the cap. Shortwave energy moving through
Alabama into Georgia is expected to induce convection across the
region as the cap weakens through afternoon progresses. Models
seem to indicate that convection should form west of the cwa
later in the afternoon, and then progress eastward through the
evening. Best chance for activity appears to be between 22z-05z,
with lingering activity still possible through the night. Will
continue to increase pops from dry into the high chance category
through the afternoon and into the evening hours. Pops diminishing
slowly during the late overnight hours. Lows tonight will be
mostly in the upper 60s to low 70s.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Frontal boundary will continue moving toward the area Tuesday
and stall just south of the forecast area Tuesday night. On
Wednesday the front will remain just south of the area as an
upper level trough swings into the eastern US. Instability on
Tuesday will be moderate with pwat values along and ahead of the
front around 1.75 inches. This will result in chances of
thunderstorms during the day with thunderstorms diminishing as
the front moves south of the area late Tuesday evening.
Potential for severe thunderstorms remains low with the main
concern being drier air moving in just behind the front Tuesday
evening. With the front just south of the area on Wednesday and
slightly drier air in place instability will be lower yet expect
to reach the convective temperature so will still have potential
for late afternoon and evening thunderstorms. With models
agreeing the front will be south of the forecast area on
Wednesday have lowered pops slightly. Temperatures will be in
the mid 80s to around 90 for afternoon highs with overnight lows
in the mid 60s to around 70.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
High pressure will move across the Mid Atlantic States on
Thursday then settle offshore of the Carolinas Thursday night.
On Friday this high will slide further into the Atlantic with
southerly flow returning Gulf moisture to the area. With weak
upper level troughing remaining over the eastern US will see
chances of thunderstorms increasing for Friday through the
weekend. With the southerly flow will see pwat values increase
to 1.75 inches or greater for Friday onward which will increase
the potential for heavy rainfall. Temperatures will be near
normal through the long term.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR conditions expected through the TAF period outside of
showers and thunderstorms during the afternoon and evening hours.
Currently much of the cwa is experiencing some thin cirrus and
developing low-level scattered cumulus. Showers and
thunderstorms are expected to develop off to the west of all taf
sites late in the afternoon, and then spread eastward through
the evening. There still remains some uncertainty in convective
initiation, but isolated to scattered activity expected to
begin between 20-22z. Will continue with current forecast of
having vcts in tafs around that time frame, and will amend
forecasts to account for coverage and movement of activity.
Winds will be out of the west-southwest to around 5 to 10
knots through the period.
EXTENDED AVIATION OUTLOOK...A cold front will stall over the
region through much of the week. The front will help support
scattered thunderstorms and possible restrictions each day.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
Hazardous weather outlook, May 29, 3:24 PM EST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
424 PM EDT Mon May 29 2017
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-302030-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
424 PM EDT Mon May 29 2017
...SEVERE THUNDERSTORM WATCH 298 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Scattered thunderstorms are again expected to develop during the
afternoon on Tuesday with some possibly reaching severe limits.
.SPOTTER INFORMATION STATEMENT...
Spotters should be on alert for activation.
In the hours before
Special weather statement, May 29, 3:42 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Columbia SC
442 PM EDT MON MAY 29 2017
GAZ040-063-064-SCZ018-025-292145-
McDuffie-Lincoln-Columbia-McCormick-Edgefield-
442 PM EDT MON MAY 29 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN COLUMBIA...
NORTHWESTERN MCDUFFIE...LINCOLN...WESTERN EDGEFIELD AND MCCORMICK
COUNTIES...
At 441 PM EDT, a strong thunderstorm was located near Washington,
moving east-northeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm. The storm may intensify. Boaters on Strom Thurmond Lake
should prepare for threatening weather this evening.
Locations impacted include...
McCormick, Lincolnton, Lake Strom Thurmond, Bobby Brown State Park,
Parksville, Plum Branch, Willington, Mount Carmel and Modoc.
LAT...LON 3364 8261 3363 8261 3365 8258 3365 8249
3382 8259 3386 8257 3386 8261 3398 8265
3398 8261 3396 8257 3402 8259 3407 8253
3408 8248 3406 8245 3406 8234 3397 8231
3398 8228 3376 8213 3356 8263 3360 8265
TIME...MOT...LOC 2041Z 260DEG 23KT 3374 8282
awpLocal storm report, May 29, 4:40 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
540 PM EDT MON MAY 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM TSTM WND DMG 3 SSW LINCOLNTON 33.76N 82.51W
05/29/2017 LINCOLN GA EMERGENCY MNGR
LINCOLN COUNTY EMERGENCY MANAGER REPORTED
TREES DOWN ON HWY 378.
0527 PM HAIL 2 SSW LINCOLNTON 33.76N 82.50W
05/29/2017 E0.75 INCH LINCOLN GA EMERGENCY MNGR
LINCOLN COUNTY EMERGENCY MANAGER REPORTED
HAIL JUST LARGER THAN PENNY SIZE.
&&Hail, McCormick
- When
- May 29, 4:50 PM EST to 4:55 PM EST
- Where
- McCormick County, 7.42 mi ENE of Parksville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.820, -82.100
Ham radio operator reported nickel size hail along Plum Branch Rd near Beaverdam range.
Thunderstorm Wind, McCormick
- When
- May 29, 4:50 PM EST to 4:55 PM EST
- Where
- McCormick County, 10.35 mi ENE of Parksville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 33.830, -82.050
Ham radio operator reported trees down on Plum Branch Rd and Hwy 230.
Hail, Edgefield
- When
- May 29, 5:12 PM EST to 5:17 PM EST
- Where
- Edgefield County, Cledra
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 33.830, -82.050
Public reported, via social media, 1.5 inch hail on Jones Rd.
Hail, Edgefield
- When
- May 29, 5:12 PM EST to 5:17 PM EST
- Where
- Edgefield County, 4.07 mi W of Pleasant Lane
- Measured
- 2.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.930, -82.050
Edgefield Co EM reported baseball size hail at Hwy 25 and Hwy 378.
Hail, McCormick
- When
- May 29, 5:14 PM EST to 5:19 PM EST
- Where
- McCormick County, 0.9 mi SW of Clarks Hill
- Measured
- 1 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 33.660, -82.190
Quarter size hail reported at the Lake Thurmond Visitors Center.
Hail, Sumter
- When
- May 29, 5:15 PM EST to 5:17 PM EST
- Where
- Sumter County, 1.5 mi NNE of Pinewood
- Measured
- 0.25 in hail
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Public
- Coordinates
- 33.750, -80.460
Pea size hail reported in Pinewood.
Thunderstorm Wind, Edgefield
- When
- May 29, 5:18 PM EST to 5:23 PM EST
- Where
- Edgefield County, 1.15 mi E of Cledra
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.830, -82.030
SCHP reported tree in roadway SC 283 and Walker Rd.
Hail, Edgefield
- When
- May 29, 5:20 PM EST to 5:25 PM EST
- Where
- Edgefield County, 2.68 mi WNW of Supreme
- Measured
- 1.75 in hail
- Reported by
- 911 Call Center
- Coordinates
- 33.840, -81.970
Edgefield Co dispatch reported golf ball size hail at the intersection of Hwy 25 and Hwy 283.
Hail, Edgefield
- When
- May 29, 5:20 PM EST to 5:25 PM EST
- Where
- Edgefield County, 3.19 mi WNW of Supreme
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 33.840, -81.980
Public reported, via social media, golf ball size hail on Hwy 25 NW of Edgefield.
Thunderstorm Wind, Edgefield
- When
- May 29, 5:20 PM EST to 5:25 PM EST
- Where
- Edgefield County, 2.68 mi WNW of Supreme
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 33.840, -81.970
Edgefield County dispatch reported multiple trees down Hwy 25 and Hwy 283.
Hail, Edgefield
- When
- May 29, 5:30 PM EST to 5:35 PM EST
- Where
- Edgefield County, 2.87 mi E of Pleasant Lane
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.920, -81.930
Edgefield County EM reported hail ranging in size from pea size to a little larger than golf ball size. There were several reports of damaged vehicles. The main impact area was Long Cane Rd and Hwy 378 west to the McCormick Co line.
Hail, Saluda
- When
- May 29, 5:31 PM EST to 5:36 PM EST
- Where
- Saluda County, 4.74 mi SSW of Saluda Co Arpt
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 33.870, -81.840
Public reported 1 to 2 inch hail on Long Cane Rd along the Edgefield and Saluda County line.
Hail, Edgefield
- When
- May 29, 5:37 PM EST to 5:42 PM EST
- Where
- Edgefield County, 1.15 mi W of Johnston
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 33.830, -81.800
Public reported, via social media, baseball size hail on Lee St.
Thunderstorm Wind, Lexington
- When
- May 29, 5:40 PM EST to 5:45 PM EST
- Where
- Lexington County, 2.69 mi SE of Irmo
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 34.050, -81.150
Tree down on a structure on St. Andrews Rd.
Hail, Lexington
- When
- May 29, 6:03 PM EST to 6:08 PM EST
- Where
- Lexington County, 0.69 mi N of Fairview Xrds
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.760, -81.370
Public reported, via social media, penny size hail at Fairview Crossroads.
Thunderstorm Wind, Lexington
- When
- May 29, 6:03 PM EST to 6:08 PM EST
- Where
- Lexington County, 1.5 mi NNE of Batesburg Arpt
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 33.890, -81.510
Trees down on Lee St and Fallaws Lane.
Thunderstorm Wind, Lexington
- When
- May 29, 6:08 PM EST to 6:13 PM EST
- Where
- Lexington County, 3.09 mi SW of Summit
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.890, -81.460
Numerous trees uprooted and snapped off on Dixired Rd, Buck Smith Rd, and Providence Rd in Leesville. Several trees fell onto homes. Time estimated.
Thunderstorm Wind, Lexington
- When
- May 29, 6:10 PM EST to 6:15 PM EST
- Where
- Lexington County, 1.72 mi E of Gilbert
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.920, -81.350
SCHP reported trees down on Two Notch Rd and Oscar Price Rd.
Thunderstorm Wind, Lexington
- When
- May 29, 6:18 PM EST to 6:23 PM EST
- Where
- Lexington County, 2.15 mi SSE of Gilbert
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 33.890, -81.370
A large oak tree was brought down, with small hail also occurring, at Bridgewood Ct in Gilbert. Wind speed was estimated to be around 75 MPH.
Thunderstorm Wind, Lexington
- When
- May 29, 6:21 PM EST to 6:26 PM EST
- Where
- Lexington County, 2.69 mi SW of Barr
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.900, -81.310
Over a dozen trees were either uprooted or snapped. One tree fell on a house.
Thunderstorm Wind, Lexington
- When
- May 29, 6:35 PM EST to 6:37 PM EST
- Where
- Lexington County, 0.69 mi N of (Cae)columbia Metro
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.940, -81.120
A 60 MPH (52 knot) wind gust was observed at Columbia Metropolitan Airport.
Hail, Lexington
- When
- May 29, 6:37 PM EST to 6:42 PM EST
- Where
- Lexington County, Gaston
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 33.820, -81.100
Public reported, via mPING app, golf ball size hail in Gaston.
Thunderstorm Wind, Calhoun
- When
- May 29, 6:43 PM EST to 6:48 PM EST
- Where
- Calhoun County, 10.17 mi NW of Hammond Xrds
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.850, -81.010
SCHP reported trees down Hwy 176 and Geiger Lane.
Thunderstorm Wind, Calhoun
- When
- May 29, 6:43 PM EST to 6:48 PM EST
- Where
- Calhoun County, 11.95 mi NW of Hammond Xrds
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.870, -81.030
SCHP reported trees down along US Hwy 176.
Thunderstorm Wind, Sumter
- When
- May 29, 6:58 PM EST to 7:03 PM EST
- Where
- Sumter County, 0.69 mi S of Wedgefield
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.870, -80.520
SCHP reported trees down on SC 261 and Belles Mill Rd.
Hail, Sumter
- When
- May 29, 7:12 PM EST to 7:17 PM EST
- Where
- Sumter County, 2.4 mi ESE of Cane Savannah
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.890, -80.410
Public reported quarter size hail and estimated 50 MPH wind gusts on Ridgehill Dr.
Thunderstorm Wind, Sumter
- When
- May 29, 7:31 PM EST to 7:36 PM EST
- Where
- Sumter County, 2.37 mi SSE of Rocky Bluff Xrds
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.950, -80.280
SCHP reported trees down on East Brewington Rd and Blossom View Dr.
Thunderstorm Wind, Sumter
- When
- May 29, 7:37 PM EST to 7:42 PM EST
- Where
- Sumter County, 1.72 mi E of Stateburg
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.950, -80.500
SCHP reported trees down on Hwy 378 at Patriot Pkwy.
Thunderstorm Wind, Calhoun
- When
- May 29, 7:49 PM EST to 7:54 PM EST
- Where
- Calhoun County, 9.82 mi WNW of Hammond Xrds
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.800, -81.040
SCHP reported trees down Baker Mill Lake Lane and Old Sandy Run Rd.
Thunderstorm Wind, Clarendon
- When
- May 29, 7:53 PM EST to 7:58 PM EST
- Where
- Clarendon County, 1.34 mi WSW of New Zion
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.820, -80.050
Clarendon Co Sheriff reported trees down across Walker Gamble Rd near Turbeville.
Thunderstorm Wind, Calhoun
- When
- May 29, 7:55 PM EST to 8:00 PM EST
- Where
- Calhoun County, 6.22 mi NW of Hammond Xrds
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.800, -80.970
SCHP reported trees down on 9333 Columbia Rd.
Thunderstorm Wind, Sumter
- When
- May 29, 8:33 PM EST to 8:38 PM EST
- Where
- Sumter County, 1.8 mi NW of Rocky Bluff Xrds
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.000, -80.320
SCHP reported trees down 2700 N Main St, north of Sumter.
Hail, Clarendon
- When
- May 29, 8:51 PM EST to 8:56 PM EST
- Where
- Clarendon County, 4.49 mi NE of Foreston
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.680, -80.020
Public reported small dents in a vehicle, caused by hail, along Coleman Rd.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in North Carolina, May 29, 201712 injured · $3.5 million · 78 kt wind · 5 events
- Coastal Flood in Texas, May 29, 2017$110,000 · 2 events
- Hail and Damaging Wind in North Carolina, May 29 to 30, 2017$25,000 · 52 kt wind · 2 events
- Damaging Winds in Georgia, May 29, 2017$19,000 · 50 kt wind · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 29, 201752 kt wind · 13 events
- Hail and Damaging Winds in Ohio, May 29, 2017$13,000 · 50 kt wind · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 29, 20175 events
- Hail and Damaging Winds in Georgia, May 29, 20171 in hail · 4 events
- Damaging Winds in North Carolina, May 29, 201750 kt wind · 3 events
- Hail and Damaging Winds in South Carolina, May 29, 2017$7,000 · 1 in hail · 3 events
- Hail in Texas, May 29, 20171.75 in hail · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 29, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697074, 697096, 697076, 697077, 697078, 697115, 697097, 697079, 697080, 697098, 697081, 697082, 697083, 697099, 697084, 697100, 697101, 697102, 697103, 697104, 697114, 697085, 697105, 697106, 697107, 697088, 697108, 697109, 697110, 697111, 697112, 697113, 697090.